Wyoming, 2023Damaging Wind in Wyoming, July 31, 2023
July 31, 2023 · NWS UNR · 1 event in 1 county or zone
A thunderstorm briefly became severe east of Gillette, producing strong wind gusts to 70 mph and causing some power outages.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A thunderstorm briefly became severe east of Gillette, producing strong wind gusts to 70 mph and causing some power outages.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jul 31, 3:59 PM MST, 1 hour 13 minutes earlier.
Area forecast discussion, Jul 31, 3:59 PM MST, 1 hour 13 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
459 PM MDT Mon Jul 31 2023
.DISCUSSION...(This Evening Through Monday)
Issued at 156 PM MDT Mon Jul 31 2023
Upper-level analysis shows broad ridging over the western 2/3 of
the CONUS, with afternoon convection popping up over the Rockies.
Cumulus has developed over the Black Hills, but so far no echoes
appear on the radar. Cumulus are also appearing along the
stationary boundary, which is draped north to south over
northeastern WY. Winds are light, and temperatures are warming
into the 80s.
This afternoon and evening, thunderstorms will be possible over the
Black Hills and northeastern WY. With 500-1000 J/kg MLCAPE and
around 40 kts of 0-6 km shear, strong to severe thunderstorms will
be possible. However, upper-level forcing arrives a little later
this evening. While shower/storm coverage will increase with the
approaching shortwave this evening, weakening shear will reduce the
threat of severe weather. If anything becomes severe this evening,
expect strong winds to be the main threat.
Showers/storms will linger into Tuesday morning as the shortwave
slowly crosses SD. Between systems, Tuesday and Wednesday will be
mostly dry, although isolated showers/storms are still possible.
Highs will remain in the 80s to lower 90s.
Towards the end of the week, a stronger low pressure system will
bring cooler temperatures and increasing chances for rain. In
general across the CWA by Saturday, ensembles show a 25th to 75th
percentile around 0.5-1.25", with a small potential for
significantly more (3-4"). Continued shortwave activity will allow
for chances of precipitation to persist into Saturday and Sunday.
Cannot rule out a strong/severe storm (especially Thursday), but
CAPE/shear look fairly weak through the weekend. Cooler air will
start moving in Thursday night, dropping highs into the 60s and 70s
Friday through the weekend.
&&
.AVIATION...(For the 00Z TAFS Through 00Z Tuesday Evening)
Issued At 458 PM MDT Mon Jul 31 2023
Storms are developing across northeastern WY and the Black Hills
and will continue to develop through the evening, moving through
the region into the overnight hours. Storms may produce brief
periods of MVFR conditions in the heavier precip. Otherwise,
generally VFR conditions expected through the TAF period.
&&
.UNR WATCHES/WARNINGS/ADVISORIES...
SD...None.
WY...None.
&&
DISCUSSION...Pojorlie
AVIATION...Wong
Hazardous weather outlook, Jul 31, 9:31 AM MST, 7 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Rapid City SD
1031 AM MDT Mon Jul 31 2023
SDZ001-002-012>014-024>032-041>044-072>074-WYZ054>058-071-011315-
Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach-
Northern Black Hills-Northern Foot Hills-Rapid City-
Southern Foot Hills-Central Black Hills-Southern Black Hills-
Custer Co Plains-Pennington Co Plains-Haakon-Fall River-
Oglala Lakota-Jackson-Bennett-Sturgis/Piedmont Foot Hills-
Southern Meade Co Plains-Hermosa Foot Hills-Northern Campbell-
Southern Campbell-Western Crook-Wyoming Black Hills-Weston-
Northeastern Crook-
1031 AM MDT Mon Jul 31 2023
This Hazardous Weather Outlook is for portions of western South
Dakota and northeastern Wyoming.
.DAY ONE...Today and Tonight
There is a marginal risk (level 1 of 5) of severe thunderstorms
today, meaning that isolated severe storms are possible. Primary
hazards include large hail and damaging winds. Storms are
expected to develop later this afternoon and evening and possibly
linger overnight.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
There is a daily chance of thunderstorms this week. A few storms
may be strong with hail and strong winds.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed today.
&&
Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity
SDZ046-047-049-011315-
Mellette-Todd-Tripp-
1131 AM CDT Mon Jul 31 2023
This Hazardous Weather Outlook is for portions of south central
South Dakota.
.DAY ONE...Today and Tonight
Isolated storms may be possible late this evening and overnight.
Severe storms are not expected.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
There is a daily chance of thunderstorms this week. A few storms
may be strong with hail and strong winds.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed today.
&&
Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity
In the hours before
Local storm report, Jul 31, 2:04 PM MST, 3 hours 8 minutes before
Preliminary Local Storm Report
National Weather Service Rapid City SD
304 PM MDT Mon Jul 31 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 AM Rain 1 NE Ideal 43.56N 99.90W
07/31/2023 M0.85 inch Tripp SD CoCoRaHS
24-hour rainfall.
0700 AM Rain 11 SE Potato Creek 43.42N 101.84W
07/31/2023 M1.75 inch Jackson SD CoCoRaHS
24-hour rainfall.
&&
DYELocal storm report, Jul 31, 2:05 PM MST, 3 hours 7 minutes before
Preliminary Local Storm Report
National Weather Service Rapid City SD
305 PM MDT Mon Jul 31 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0154 PM Hail 1 ESE Silver City 44.08N 103.55W
07/30/2023 M2.75 inch Pennington SD Public
&&
DYESpecial weather statement, Jul 31, 3:49 PM MST, 1 hour 23 minutes before
Special Weather Statement
National Weather Service Rapid City SD
449 PM MDT Mon Jul 31 2023
WYZ054-056-312330-
Northern Campbell WY-Western Crook WY-
449 PM MDT Mon Jul 31 2023
...A strong thunderstorm will impact portions of east central
Campbell and west central Crook Counties through 530 PM MDT...
At 448 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles south of Weston, or 15 miles northeast of Gillette, moving
northeast at 30 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Carlile, Oshoto and Weston.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4431 10543 4453 10552 4484 10496 4443 10467
TIME...MOT...LOC 2248Z 241DEG 24KT 4448 10535
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
WongSpecial weather statement, Jul 31, 4:58 PM MST, 14 minutes before
Special Weather Statement
National Weather Service Rapid City SD
558 PM MDT Mon Jul 31 2023
WYZ054>058-010045-
Weston WY-Northern Campbell WY-Wyoming Black Hills WY-
Western Crook WY-Southern Campbell WY-
558 PM MDT Mon Jul 31 2023
...Strong thunderstorms will impact portions of northeastern
Campbell, northwestern Weston and southwestern Crook Counties through
645 PM MDT...
At 558 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles northwest of Gillette Airport to 5
miles west of Rozet. Movement was northeast at 45 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Gillette, Moorcroft, Pine Haven, Oshoto, Weston, Carlile, Rozet,
Camplex Event Facility, Gillette Airport, Devils Tower Junction,
Keyhole Reservoir and Devils Tower National Monument.
This includes Interstate 90 in Wyoming between Mile Markers 119 and
166.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4489 10525 4441 10443 4404 10522 4439 10584
TIME...MOT...LOC 2358Z 236DEG 39KT 4442 10561 4428 10530
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
WongThunderstorm Wind, Campbell
- When
- July 31, 5:12 PM MST
- Where
- Campbell County, 3 mi E of Gillette
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Public
- Coordinates
- 44.290, -105.439
A power pole was knocked down, causing scattered power outages across eastern portions of Gillette.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in Washington, July 31, 2023$1.7 million · 1 event
- Lightning Strike in South Carolina, July 31, 2023$1.0 million · 1 event
- Hail and Damaging Winds in North Dakota, July 31, 2023$675,000 · 1.5 in hail · 4 events
- Hail and Lightning Strike in Arizona, July 31, 2023$600,000 · 1 in hail · 2 events
- Wildfire in Colorado, July 31, 2023$500,000 · 1 event
- Tornado and Flash Flooding in Colorado, July 31, 2023$310,000 · 1.25 in hail · 10 events
- Flood and Damaging Winds in Florida, July 31, 2023$240,000 · 50 kt wind · 4 events
- Damaging Winds in Louisiana, July 31, 20231 injured · $57,000 · 50 kt wind · 11 events
- Excessive Heat in Louisiana, July 31, 202336 events
- Damaging Winds in North Carolina, July 31, 2023$30,000 · 50 kt wind · 5 events
- Excessive Heat in Texas, July 31, 202321 events
- Heat in Oklahoma, July 31, 202320 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1119166.